Clostridium difficile infection (C. diff) is a common infection caused by a bacterium. It can cause mild symptoms, or severe symptoms. This bacterium can cause a wide range of symptoms that range from mild diarrhea to life- threatening inflammation inside the colon.
This infection usually infects the elderly, and hospital patients. The infection usually attacks after a round of antibiotics, when the immune system feels protected. Recent studies show a large spike in the number of infections experienced by patients who were previously not considered to be in the high risk category. These patients are considered otherwise healthy and do not have a recent history of antibiotic use or direct exposure to health care facilities.
In most severe cases, patients become dehydrated and may require hospitalization. This condition causes the colon to become swollen. At times, patches of raw, weakened tissue develop inside the tissue, which can cause bleeding and develop pus. This can lead to severe infection, or even sepsis.
The first step in treatment is to stop taking your antibiotic. This is because the antibiotic is what triggered the infection. Your doctor will determine treatment based on how severe your infection is.
Antibiotics – these antibiotics will be different from the one you were taking that trigger the infection.
Surgery – this treatment is only carried out in patients who have severe infections that include pain, organ or system failure, severe swelling of the abdominal wall, toxic colon, or other severe symptoms. It is very possible that if the colon has been severely damage, a portion of it may be removed.
Around 20% of the people who suffer from a C. difficile infection get sick again. This is usually caused by an infection that never fully went away. It is also possible for you to become infected with another strain of the bacterium.